How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Tom Your Own Question
Dr. Tom
Dr. Tom, Board Certified MD
Category: Eye
Satisfied Customers: 264
Experience:  30 years experience treating patients with eye problems
Type Your Eye Question Here...
Dr. Tom is online now
A new question is answered every 9 seconds

My eyes burn when I cry even without make up on. Is it a side

Customer Question

My eyes burn when I cry even without make up on. Is it a side effect of adivert for veritgo? I've been on lexapro daily & kolonopin as needed for about 2 years, started the adivert about 5 months ago. I also started a diruetic w/a sodium pulling drug to help w/the vertigo this week.

The eyes burning when crying I noticed about 2 months ago.

Thank you,
49 yo
166 pounds
non smoker
Submitted: 3 years ago.
Category: Eye
Expert:  Dr. Tom replied 3 years ago.

Dr. Tom-Eye : Hi, I'm online now and would be happy to help you with your question. Just reply and we'll get started. Dr. Tom
Dr. Tom-Eye : I see you are off line. I would like to help you. I'll get back to you in an hour or two. Is that ok with you?
Dr. Tom-Eye :

Apparently you are still off-line, but I like to see if I can help you with your question about why your eyes burn. As we all come and go off-line, don't worry if you want to leave a question posted to me. I will get back to you. Take your time. Now that we are locked into conversation, I'll be here to answer your questions until you satisfied. Take your time.

JACUSTOMER-ju0zu6wr- : Hello
JACUSTOMER-ju0zu6wr- : Was hoping that with information I gave you that it would be enough for you to go on
JACUSTOMER-ju0zu6wr- : This site is new to me not sure how it works. I don't have dry eye. In fact getting ready for my eyes are a little teary & burning.
Dr. Tom-Eye :

Yes you did give quite a lot of good information. There were just a couple of aspects of your posting that I wanted to get some clarification on before trying to answer your question.

Dr. Tom-Eye :

But since your off-line, I'll go ahead and respond to a couple of the comments you made. It would be very unlikely that Antivert for your vertigo is causing your eyes to burn.

Dr. Tom-Eye :

Whenever we experience the feeling of burning, what we're really feeling is the change in the acid/base consistency of the tear film. You probably know that our body fluids have a normal pH. When the pH of the tear film becomes off-balance we get the sensation of burning. This is followed by the normal, physiologic response of our eyes trying to reestablish the normal pH and tear film consistency. This occurs regardless of whether we have dry eye syndrome are not. So perhaps you can see why crying, which is really excess flow of that part of the tears which comes from the lacrimal glands, can change this delicate balance of the tears and lead to burning.

Dr. Tom-Eye :

There are a few things that we can do to reestablish a normal tear film consistency. The first line treatment is the use of over-the-counter artificial tears, an example of which is named systane. These sorts of eyedrops can be used three or four times a day with complete safety. They help reestablish the normal tear film.

Dr. Tom-Eye :

I was looking at your posting to see if you had actually asked a direct question, and didn't see anything other than the question of Antivert. So I want to be sure that I have answered your questions to your satisfaction.

Dr. Tom-Eye :

When you come back online, please don't hesitate to send me a follow-up question. Thanks for allowing me to help you with this problem. Dr. Tom

Dr. Tom-Eye :

We can continue whenever you come back online, but at this point I am going to switch us over to the Q and A format. This will allow us to continue our chat until you're satisfied. Our chat is not complete until you're completely satisfied.

Customer: replied 3 years ago.
So it's nothing serious & not a reaction to all my meds? That's good. So is it also indicating full body pH levels are off? Have been eating badly for a few months. Oh I know! It started when I was in Mexico!

Two or 3 days in at the beach and salt water from swimming & sweating I couldn't keep my eyes open from the burning. Cold water flushes & keeping eyes in the shade is what I had to do to survive until we got back to our room. So could have this experience instigate this imbalance along with diet?

Thank you
Expert:  Dr. Tom replied 3 years ago.
Your last question, "So is it also indicating full body pH levels are off? No, you don't need to worry about that as it relates to my explanation to you regarding why your eyes burn. Keep in mind that we have other methods for the management of burning eyes/dry eye syndrome. So if you continue to have your problem after you have tried using one of the over-the-counter artificial tears for three or four weeks, you should make an appointment with an ophthalmologist. He can determine the specific management needs for your case based on his slit lamp microscope examination and doing a simple test for your tear film osmolarity. Again I'd like to extend my best wishes. Please let me know if you have any other questions.
Expert:  Dr. Tom replied 3 years ago.
Expert:  Dr. Tom replied 3 years ago.
Hi Janice,

I just wanted to check in because we never finished up?

How are your eyes?

Dr. Tom